Everyday drugs in the ototoxic category
The latest from AFP on YouTube
Connect with AFP editor Chris Graham on LinkedIn
Submit news tips, press releases and letters to the editor to firstname.lastname@example.org
Published Tuesday, Dec. 10, 11:00 pm
Filed under Blogs
More online at www.VirginiaHearingAids.com.
There are many drug and medication ads today with long lists of negative side effects. But were you aware that there are specific prescription drugs that can be harmful to your ears? These types of medications are referred to as ototoxic medications. Ototoxic medications are both over-the-counter (OTC) and doctor-prescribed drugs which can impair your hearing and alter your balance. The American Speech-Language-Hearing Association reports that there are more than 200 medications known to be ototoxic. The 5 categories of drugs in this article are a few of the more prevalent products that you may be familiar with or possibly be taking.
Salicylates – Every day pain relievers such as aspirin or aspirin-containing medications contain Salicylates. Some people use salicylates on a daily basis to manage heart conditions. Salicylates have the ability to induce tinnitus (a ringing sound in the ears) and impair hearing, though these symptoms will subside when you stop taking the medication.
NSAIDs – Nonsteroidal anti-inflammatory drugs (known as NSAIDs) can lead to temporary ringing in the ears and hearing loss in high doses. Some well-known NSAIDs include naproxen and ibuprofen.
Loop Diuretics – Loop diuretics are prescribed for medical conditions including heart failure, high blood pressure, and for some kidney concerns. Loop diuretics have been shown to cause hearing loss and tinnitus, which is sometimes only detected by examination.
Chemotherapy Drugs – Irreversible ear damage has been observed in many cancer treatment drugs, such as carboplatin, bleomycin, cyclophosphamide and cisplatin. Like many on this list, the life-saving benefits oftentimes exceed the risk, but report any hearing changes to your doctor.
Aminoglycoside Antibiotics – Streptomycin, neomycin, kanamycin, amikacin and gentamicin are just a few of the types of aminoglycoside antibiotics prescribed in the treatment of bacterial infections. Aminoglycoside antibiotics produce free radicals, which can cause degeneration in the inner ear. Infants of mothers who used streptomycin or kanamycin during pregnancy have been known to be born deaf.
If you currently use any of these ototoxic drugs, never stop taking your medications before consulting your doctor. It may also be prudent to speak with your doctor to make sure you are using the proper doses for your condition and your ear hearing.